Virginia, 2016Damaging Wind in Virginia, July 1, 2016
July 1, 2016 · NWS RNK · 1 event in 1 county or zone
Strong daytime heating allowed for spotty shower and thunderstorm development across portions of the mid-Atlantic region during the afternoon and evening. One storm in particular intensified to severe levels for a brief period of time and produced a strong downdraft that resulted in minor damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong daytime heating allowed for spotty shower and thunderstorm development across portions of the mid-Atlantic region during the afternoon and evening. One storm in particular intensified to severe levels for a brief period of time and produced a strong downdraft that resulted in minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 1, 2:29 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 1, 2:29 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
329 PM EDT FRI JUL 1 2016
.SYNOPSIS...
A lee trough resides across the Piedmont this afternoon will
slide east this evening. A cold front will approach from the
northwest late this afternoon, and pass over the area overnight
into early Saturday, before stalling across North Carolina. This
front will remain stuck across the region into early next week
providing a track for additional showers and storms Sunday and
Monday.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 330 PM EDT Friday...
A lee trough over the piedmont may provide enough lift for a few
storms to develop late this afternoon across Southside VA. That
is, if west winds aloft weaken by this evening. Any storms over
the piedmont will move east by sunset. The best focus for showers
late this afternoon and evening will come from a cold front
currently in the Ohio Valley. Dynamics with this front is centered
towards Lake Erie into New England. Showers that enter
Southeastern West Virginia and Southwestern Virginia may not hold
together past these western slopes. Also with loss of heating, any
surviving storms will fade with sunset. Rainfall amounts should
not exceed a tenth of an inch /0.10/ with any storm.
Dew points across the mountains will lower into the mid to upper
50s across the mountains tonight. Temperatures will be comfortable
and in the lower 60s. The dew point front will not make it south
of highway 460, therefore another muggy night is likely towards
Southside, VA. Overnight lows east of the Blue Ridge will range in
the 60s.
The cold front will sink south across the area Saturday morning.
Its resting place for tomorrow is murky, but appears to slide into
North Carolina. Some models are keeping the frontal boundary near
the VA/NC border, which could become the focus for some strong
storms tomorrow afternoon. SPC has a marginal risk along and south
of the VA/NC border. Most models have the theta-e boundary
resting near highway 460. With this in mind, we will place chance
PoPs across our southern tier counties.
Temperatures across the mountains will be on the cool side with
winds from the west. Afternoon highs will peak in the upper 70s to
lower 80s. Temperatures across the foothills and piedmont may vary
depending on where the cold front tracks. North of the boundary,
highs will be in the lower to mid 80s, south upper 80s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 300 PM EDT Friday...
Best lift and instability of Saturday night will be south of the
North Carolina/Virginia border. Not much organized forcing and a
gradually return of higher precipitable water values, in the 1.5
to 2.0 inch range, on Sunday and Sunday night.
Monday the short wave that came out of the southwest United
States will cross the mid Atlantic region. Models were coming into
better consensus with a baroclinic zone and strip of deeper
moisture extends from the mid Mississippi Valley through the mid
Atlantic region Sunday night and Monday. Still some uncertainty as
to where the axis of heaviest rainfall will set up by Monday,
although confidence is high on the occurrence of widespread
showers and thunderstorms. 00Z ECMWF and GEFS favor the northern
county warning area while some of the newer 12Z guidance has the
better lift and higher precipitation amounts farther north.
Mid level winds, shear and instability increase on Monday which
results in a better threat of strong to severe thunderstorms. But
if Monday starts out cloudy with precipitation ongoing,
especially in the west, the amount of heating and instability will
be limited. Will have threat mentioned in the Hazardous Weather
Outlook for Monday and Monday night.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 330 PM EDT Friday...
Short wave will be exiting to the east Monday night and Tuesday.
Wednesday and Thursday the 500MB pattern will become more
amplified with rising heights in the east. Models bring the next
vorticity maximum across the area on Thursday, which would mean a
higher probability of showers and thunderstorms. Expecting near or
just above normal temperatures Thursday and Friday.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 125 PM EDT Friday...
Low clouds remain stubborn over the piedmont (KDAN/KLYH). Mixing
is on the increase and by 19Z the piedmont will return to VFR. As
mixing subsides this evening, a few showers may develop as modest
instabilities hang on. VFR conditions will remain along and west
of the Blue Ridge, despite a cold front and associated showers
approaching the western slopes (KBLF/KLWB). Only site with some
confidence of seeing a shower into this evening is KLWB, but not
high enough to go more than VCSH.
Some clouds will hang on overnight, but the chance for showers is
near zero. The front tries to move south into North Carolina
Saturday, however a theta-E boundary splits the County Warning
Area (along highway 460). With a boundary and convergent flow
south of Roanoke, there is a good chance for thunderstorms to
develop in the afternoon along the Blue Ridge then drift toward
KDAN during the evening.
Extended discussion...
Saturday's front will remain stalled over the region Sunday into
Tuesday which may yield some heavier rain and storms at times as
complexes of showers and thunderstorms spill east. Overall VFR
outside storms except more widespread sub-VFR possible later
Sunday into Tuesday, and at night with fog/low clouds.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, Jul 1, 2:31 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT FRI JUL 1 2016
VAZ007-009>014-018-022-023-034-035-045>047-WVZ042>044-021100-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ROANOKE-
BOTETOURT-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-
SUMMERS-MONROE-
331 PM EDT FRI JUL 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON. A FEW OF
THESE THUNDERSTORMS COULD BECOME SEVERE PRODUCING DAMAGING WIND
AND LARGE HAIL. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
MONDAY AND MONDAY NIGHT. SOME OF THE STORMS MAY BE STRONG TO
SEVERE. HEAVY RAINFALL IS ALSO LIKELY MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-021100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
331 PM EDT FRI JUL 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY
AFTERNOON. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE
PRODUCING DAMAGING WIND AND LARGE HAIL. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
MONDAY AND MONDAY NIGHT. SOME OF THE STORMS MAY BE STRONG TO
SEVERE. HEAVY RAINFALL IS ALSO POSSIBLE MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ019-020-024-WVZ507-508-021100-
ALLEGHANY VA-BATH-ROCKBRIDGE-EASTERN GREENBRIER-WESTERN GREENBRIER-
331 PM EDT FRI JUL 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON. A FEW OF
THESE THUNDERSTORMS COULD BECOME SEVERE PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
MONDAY AND MONDAY NIGHT. SOME OF THE STORMS MAY BE STRONG TO
SEVERE. VERY HEAVY RAINFALL IS ALSO LIKELY MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 1, 3:19 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT FRI JUL 1 2016
NCZ003-004-020-012100-
YADKIN-SURRY-STOKES-
419 PM EDT FRI JUL 1 2016
...A STRONG THUNDERSTORM IS EXPECTED TO DEVELOP AND AFFECT
NORTHEASTERN YADKIN...SOUTHERN SURRY AND SOUTHWESTERN STOKES
COUNTIES...
AT 416 PM EDT...A SHOWER WAS OVER OVER FAIRVIEW...MOVING SOUTHEAST
AT 20 MPH...AND IS EXPECTED TO DEVELOP INTO A STRONG THUNDERSTORM.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...
DOBSON...
PILOT MOUNTAIN...
BOONVILLE...
AND EAST BEND.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3638 8089 3644 8082 3636 8036 3626 8043
3626 8045 3624 8045 3623 8044 3610 8053
TIME...MOT...LOC 2016Z 307DEG 18KT 3635 8076
WPSpecial weather statement, Jul 1, 3:56 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT FRI JUL 1 2016
VAZ033-044-012130-
PITTSYLVANIA-FRANKLIN-
456 PM EDT FRI JUL 1 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL PITTSYLVANIA AND SOUTHEASTERN FRANKLIN COUNTIES...
AT 455 PM EDT...A STRONG THUNDERSTORM WAS OVER SAGO...MOVING EAST AT
20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHATHAM...
GRETNA...
CALLANDS...
PENHOOK...
AND CHALK LEVEL.
LAT...LON 3682 7965 3685 7964 3683 7967 3687 7976
3697 7970 3694 7921 3668 7930
TIME...MOT...LOC 2055Z 285DEG 17KT 3689 7959
WPSpecial weather statement, Jul 1, 4:33 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT FRI JUL 1 2016
VAZ045-012215-
CAMPBELL-
533 PM EDT FRI JUL 1 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL CAMPBELL COUNTY...
AT 532 PM EDT...A STRONG THUNDERSTORM WAS OVER EVINGTON...MOVING EAST
AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EVINGTON...
RUSTBURG...
HODGES...
GLADYS...
AND SPRING MILLS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3703 7901 3704 7902 3705 7906 3707 7911
3709 7913 3709 7914 3718 7932 3731 7929
3726 7892 3724 7892
TIME...MOT...LOC 2132Z 288DEG 12KT 3721 7924
WPSpecial weather statement, Jul 1, 4:47 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT FRI JUL 1 2016
VAZ044-058-012230-
HALIFAX-PITTSYLVANIA-
547 PM EDT FRI JUL 1 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL PITTSYLVANIA AND WEST CENTRAL HALIFAX COUNTIES...
AT 547 PM EDT...A STRONG THUNDERSTORM WAS OVER CHATHAM...MOVING EAST
AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHATHAM...
INGRAM...
DRY FORK...
KEELING...
AND CLIMAX.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3677 7953 3689 7949 3684 7906 3659 7917
TIME...MOT...LOC 2147Z 288DEG 11KT 3679 7938
WP
Special weather statement, Jul 1, 5:04 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT FRI JUL 1 2016
NCZ004-005-VAZ032-043-012230-
ROCKINGHAM-STOKES-HENRY-PATRICK-
604 PM EDT FRI JUL 1 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHEASTERN
PATRICK...SOUTHWESTERN HENRY AND SOUTHEASTERN CITY OF MARTINSVILLE
COUNTIES...
AT 604 PM EDT...A STRONG THUNDERSTORM WAS NEAR PENNS STORE...MOVING
EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
STUART...
STONEVILLE...
SPENCER...
AND CRITZ.
THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.
LAT...LON 3658 8028 3666 8028 3666 7979 3641 7984
TIME...MOT...LOC 2204Z 282DEG 18KT 3659 8012
WP
Thunderstorm Wind, Pittsylvania
- When
- July 1, 5:07 PM EST to 5:15 PM EST
- Where
- Pittsylvania County, 2.34 mi NNW of Kentuck to 2.11 mi NE of Kentuck
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.680, -79.320
One tree was blown down on a trailer along Kentuck Road, while a power line was blown down along Old Richmond Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Virginia, July 1, 20161 death · 5 events
- Flash Flood and Hail in New York, July 1, 2016$203,000 · 1 in hail · 23 events
- Flash Flooding and Hail in California, July 1 to 2, 2016$283,000 · 1.75 in hail · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 1 to 2, 2016$135,000 · 53 kt wind · 5 events
- Flash Flooding in Arizona, July 1, 2016$120,000 · 2 events
- Drought in Georgia, July 1 to 31, 201653 events
- Hail and Damaging Winds in New Jersey, July 1, 2016$62,000 · 1 in hail · 7 events
- Hail in North Dakota, July 1, 2016$75,000 · 1 in hail · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 1, 20161 injured · $35,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, July 1, 2016$35,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Nevada, July 1 to 2, 2016$29,000 · 59 kt wind · 6 events
- Drought in Tennessee, July 1 to 31, 2016$25,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636972.